Alert archive / Montana / High Wind Warnings in 2015

High Wind Warning 5, NWS Glasgow, MT

February 5, 2015Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Feb 5, 2015, 9:18 PM MST for Phillips County, Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2015, 9:18 PM MST (04:18 UTC)
Expired
Feb 6, 2015, 2:47 AM MST
In force
5 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2015-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2015-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
622 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WWUS75 KGGW 060418
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
918 PM MST THU FEB 5 2015

MTZ060-061200-
/O.NEW.KGGW.HW.W.0005.150206T0418Z-150206T1200Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
918 PM MST THU FEB 5 2015

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST FRIDAY. 

* TIMING...UNTIL 5 AM.

* WINDS...WEST WIND 40 MPH GUSTING TO 60 MPH.

* IMPACTS...STRONG CROSS WIND ON US 191 WILL MAKE TRAVEL HAZARDOUS
  FOR HIGH PROFILE VEHICLES OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
399 
WWUS75 KGGW 060947
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
247 AM MST FRI FEB 6 2015

MTZ060-061100-
/O.CAN.KGGW.HW.W.0005.000000T0000Z-150206T1200Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
247 AM MST FRI FEB 6 2015

...HIGH WIND WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELED THE HIGH
WIND WARNING. 

WINDS IN THE AREA HAVE RETURNED TO NORMAL BELOW 15 MPH.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Feb 5, 8:40 PM MST, 38 minutes earlier.

Area forecast discussion, Feb 5, 8:40 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MST THU FEB 5 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...

UPDATE...
VERY LIGHT FREEZING RAIN HAS PUSHED INTO THE FAR EASTERN ZONES
THIS EVENING AND SHOULD BY 10 PM BE CLEAR OF THE REGION. TRIMMED
BACK THE FREEZING RAIN ADVISORY TO NOW ONLY INCLUDE SIDNEY TO
PLENTYWOOD. OTHERWISE THE FORECAST IS GOING WELL WITH FEW MINOR
ADJUSTMENTS. THE WARM FRONT HAS MOVED TO THE INTERNATIONAL BORDER
HOWEVER THE VALLEY AREAS CONTINUE TO REMAIN COOLER THAN THE HIGHER
ELEVATIONS. PROTON

PREVIOUS DISCUSSION...
A WARM FRONT JUST OFF THE SURFACE CONTINUES TO
PUSH THROUGH NORTHEAST MONTANA FROM SOUTHWEST TO NORTHEAST. SUB-
FREEZING MODIFIED ARCTIC AIR REMAINS TRAPPED AT THE SURFACE ACROSS
THE NORTH AND EAST...KEEPING OVERRUNNING FREEZING RAIN DRIVEN BY
THE WARM FRONT IN THE FORECAST. HAVE NOT RECEIVED ANY REPORTS OF
ACCUMULATING FZRA...BUT CONSIDERING CURRENT RADAR TRENDS AND THE
HIGH IMPACT NATURE OF ANY AMOUNT OF FZRA WILL HANG ON TO THE
CURRENTLY HIGHLIGHT PACKAGE AS IS. EXPECT BY THIS EVENING THE BULK
OF THE MIXED PRECIP WILL LIE NORTH OF HIGHWAY 2...BUT COULD NOT
RULE OUT SOME PATCHY PRECIP ALONG THE BIG SHEEP MOUNTAINS AND THE
LOWER YELLOWSTONE VALLEY AS MOISTURE RIDES DOWN THE LIFTING FRONT.
LATE TONIGHT JUST THE FAR NORTHEAST CORNER OF THE TREASURE STATE
WILL CONTINUE TO SEE CHANCES FOR CONTINUED LIGHT MIXED PRECIP.

BY EARLY FRIDAY MORNING PRECIPITATION WILL TAPER OFF AS THE FRONT
LIFTS INTO CANADA. MAINLY DRY AND WARM CONDITIONS WILL PREVAIL INTO
SATURDAY MORNING AS UPPER RIDGING HOLDS. BY SATURDAY AFTERNOON
SOME LIGHT RAIN COULD PUSH INTO THE LOWER MISSOURI BREAKS. IN A
WESTERLY FLOW ALOFT. GILCHRIST

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

THE EXTENDED PERIOD FORECAST BEGINS SATURDAY NIGHT WITH AN UPPER
LEVEL RIDGE OVER THE WEST AND THE ARCTIC AIR MASS AND THE
STATIONARY BOUNDARY WELL TO THE NORTH OF NORTHEAST MONTANA. THIS
MUCH WARMER THAN NORMAL PATTERN WILL CONTINUE THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK. THEN SUNDAY NIGHT A STRONG STORM SYSTEM
SLAMS INTO THE WEST COAST. MODELS SHOW THE STORM ENERGY MOVING
ACROSS THE DIVIDE ON MONDAY AND INTO NORTHEAST MONTANA MONDAY
NIGHT. FOR NOW THE INITIAL PRECIPITATION TYPE LOOKS TO BE RAIN.
THEN MONDAY NIGHT OR TUESDAY A COLD FRONT DROPS SOUTH INTO THE
REGION CHANGING THE PRECIPITATION TYPE TO SNOW. SO BY MID-WEEK
TEMPERATURES SHOULD TREND LOWER TOWARDS NORMAL. FEW SIGNIFICANT
CHANGES WERE NEEDED TO THE GOING FORECAST. SCT

PREVIOUS DISCUSSION...LONG RANGE GUIDANCE STILL SHOWS GOOD
CONSENSUS WITH A BROAD RIDGE OVER THE WESTERN CONUS STARTING
SATURDAY NIGHT AS SOME UPPER LEVEL SHORTWAVE ENERGY EXITS INTO THE
DAKOTAS. WILL HAVE ENOUGH MOISTURE IN PLACE FOR A SLIGHT CHANCE OF
RAIN ACROSS PORTIONS OF THE CWA...ESPECIALLY IN THE EVENING.
THERMAL PROFILES ARE A BIT MORE IN QUESTION NEAR THE CANADIAN
BORDER WHERE A WINTRY MIX COULD TAKE HOLD.

THE UPPER RIDGE IS EXPECTED TO AMPLIFY IN RESPONSE TO A TROUGH/
CLOSED LOW FEATURE UPSTREAM DIGGING INTO THE PACIFIC NORTHWEST.
THIS WILL RESULT IN DRY CONDITIONS ACROSS THE NORTHERN HIGH PLAINS
AND WARMER TEMPERATURES...WELL ABOVE CLIMATIC NORMALS FOR THE TIME
OF YEAR. MOST PLACES WILL SEE HIGHS IN THE 40S AND 50S IF FULL
BOUNDARY LAYER MIXING CAN BE REALIZED. 00Z MODELS CONTINUE TO HAVE
850MB TEMPERATURES RANGING FROM ABOUT +3C TO +9C ACROSS THE
REGION..ALTHOUGH A LITTLE COLDER IN THE FAR NORTHEAST. HAVE HIGHS
IN THE 30S THERE.

THE CLOSED LOW EVOLVES INTO AN OPEN WAVE AS IT TRANSLATES EAST...
AND WILL YIELD DYNAMIC SUPPORT FOR ASCENT OUT AHEAD OF IT FOR
MONDAY INTO TUESDAY. TEMPERATURES WILL SUPPORT RAIN FOR MANY AREAS
BUT A WINTRY MIX IS ESPECIALLY POSSIBLE NORTH OF THE MISSOURI
RIVER. FUTURE SHIFTS WILL BE ABLE TO BETTER LOCATE WHERE THIS
POTENTIAL LIES. MODEL DIFFERENCES STILL EXIST AS TO THE EVOLUTION
OF THIS TROUGH WITH THE GFS CLOSING OFF A LOW BY THE END OF THE
WEEK ACROSS SOUTHWESTERN U.S. WHICH THEN SHIFTS INTO NORTHWEST
MEXICO WHILE HIGH PRESSURE DOMINATES THE NORTHWESTERN U.S. THE
ECMWF MEANWHILE HAS THE TROUGH TRANSLATE EAST...FOLLOWED BY A
RIDGE BECOMING ESTABLISHED ACROSS THE WESTERN CONUS BY THE END OF
THE WEEK. DESPITE THESE DIFFERENCES...EITHER SCENARIO SHOULD YIELD
A DRY FORECAST TO FINISH OUT THE EXTENDED ACROSS THE CWA. MALIAWCO

&&

.AVIATION...

FLIGHT CATEGORY: VFR

SYNOPSIS: A WARM FRONT PUSHING NORTHEAST THROUGH THE AREA TODAY
WILL GENERATE A BAND OF PRECIPITATION. THIS WILL BE A WINTRY
MIX...INCLUDING FREEZING RAIN. RADAR SHOWS MOST OF THIS RAIN AND
FREEZING RAIN HAS PAST THE KGGW AND KOLF TERMINALS TO THE EAST AS
OF 0230Z. SOME LIGHT SPRINKLES MAY STILL IMPACT THE KSDY AND KGDV
TERMINALS BEFORE MIDNIGHT. CLEARING IS EXPECTED AFTER THAT ALONG
WITH VFR CONDITIONS.

LLWS: WITH THE PASSAGE OF WARM AIR FROM THE WEST AROUND 1000 FT AND
LIGHT EAST SURFACE WINDS... WIND SHEAR WILL BE POSSIBLE IN AN
INVERSION LAYER SETTING UP DURING THE MORNING HOURS.

AREA WINDS: SOUTH TO EAST WINDS OF 5 TO 10 KTS WILL BECOME LIGHT
AND VARIABLE AFTER MIDNIGHT WITH THE PASSAGE OF A WARM FRONT. BY
LATE MORNING SOUTH AND EASTERLY WINDS SHOULD RETURN.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL 8 AM MST FRIDAY FOR EASTERN
ROOSEVELT...RICHLAND...SHERIDAN.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 5, 8:35 PM MST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
835 PM MST THU FEB 5 2015

MTZ021-022-026-027-061100-
PETROLEUM-GARFIELD-PRAIRIE-WIBAUX-
835 PM MST THU FEB 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019-024-062-061100-
SHERIDAN-RICHLAND-EASTERN ROOSEVELT-
835 PM MST THU FEB 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

FREEZING RAIN ADVISORY IN EFFECT THROUGH 8AM FRIDAY MORNING. SOME
LIGHT FREEZING RAIN IS LIKELY DURING THROUGH FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL CONTINUE TO INTERACT WITH A STALLED FRONTAL
BOUNDARY THROUGH SATURDAY NIGHT...RESULTING IN SOME MIXED
PRECIPITATION OVER PORTIONS OF NORTHEAST MONTANA. CURRENTLY AREAS
ALONG AND NEAR THE CANADIAN BORDER LOOK TO SEE THE HIGHEST
IMPACTS. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>018-020-023-025-059>061-061100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-WESTERN ROOSEVELT-MCCONE-DAWSON-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
835 PM MST THU FEB 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL CONTINUE TO INTERACT WITH A STALLED FRONTAL
BOUNDARY THROUGH SATURDAY NIGHT...RESULTING IN SOME MIXED
PRECIPITATION OVER PORTIONS OF NORTHEAST MONTANA. CURRENTLY AREAS
ALONG AND NEAR THE CANADIAN BORDER LOOK TO SEE THE HIGHEST
IMPACTS. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 5, 9:05 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
905 PM MST THU FEB 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND GST 35 S MALTA              47.85N 107.87W
02/05/2015  M58 MPH          PHILLIPS           MT   MESONET

            MT DOT RWIS RECORDED A 58 MPH WIND GUST

&&

PROTON

Nearby

High Wind Warnings in Montana, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.